A 51-year-old woman with a half-year history of diabetes mellitus presented to our gastrointestinal clinic with an ulcerating rash, primarily on her shins, thighs, groin and abdomen (Figure 1a); cheilitis and glossitis. Her symptoms had been worsening for 10 months despite specialized wound care. In addition, she noted concurrent weight loss from 57 to 47 kg in 10 months, abdominal pain, abdominal fullness and poor appetite. Physical examination disclosed an eczematous skin lesion over her body including her extremities, mild anemic conjunctivae, an ovoid and tense abdomen, shifting dullness, and grade 2 pitting edema over the bilateral lower legs. Laboratory tests revealed normocytic anemia (hemoglobin 10.2 g/dl), hypoalbuminemia (albumin 2.6 g/dl) and elevated hemoglobin HbA1c (HbA1c 8.6%). Her international normalized ratio coagulation test findings, white blood cell count and liver and pancreatic enzyme values were within normal ranges.
Abdominal computed tomography disclosed a diffusely enlarged pancreatic body and tail lesion, multiple heterogeneous, nonenhancing masses in both lobes of the liver. The hepatic lesions resembled liver metastases. Based on the patient’s history of diabetes mellitus, skin lesions, mild anemia and pancreas masses with multiple hepatic metastases, her glucagon levels were measured, revealing an elevated fasting glucagon level of 26 874 pg/ml (normal range 0–80 pg/ml). Her chromogranin A level was elevated (40 871 ng/ml; normal range <94 ng/ml). Liver and skin biopsies were performed, and pathological examination of the two specimens confirmed a diagnosis of a neuroendocrine tumor that was positive for CD56 and necrolytic migratory erythema. Glucagonomas were our first consideration. Glucagonomas are rare (estimated incidence of 1 in 20 million) neuroendocrine tumors that can cause diabetes and a rash known as necrolytic migratory erythema, which has a characteristic annular pattern of erythema with central crusting.1,2 In this patient, the necrolytic migratory erythema had nearly subsided (Figure 1b) after 10 days of daily 100 μg subcutaneous octreotide injections.
Conflict of interest: None declared.